Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How important is "undetectable?"
Jan 17, 2005

I've been HIV+ for 20 years now, and try to stay off meds as much as possible. I have had 3 long (1 year +) breaks from treatment, mostly to get over real bad side effects. I've been taking a new combination:Combivir/Atazanavir/Ritonavir for 6 months now. My T-4 cell count is great - now at 520 which is as high as it's been in the past 15 years. But my Viral Load hovers around the 50 line. Sometimes it's undetectable, sometimes it 53. These aren't huge differences, but obviously, we (my dr and myself) can't say that it's "undetectable," which seems to be the goal with any antiviral medications. But does it really matter? My health is good (I try to eat well and stay as fit as is realistic for an HIV+50 year old) and as I said, T-4 count is higher than in a very long time. Should I worry about this continued very low level of detectability or just chalk it up to the variability of the virus? I'm actually quite happy with this combination as there seem to be minimal side affects, at least so far. Thanks for your help. This site has always been a real help to me in deciding how to manage my health.

Response from Dr. Holodniy

It sounds like you have had a great response to this regimen. From what you describe you have achieved an undetectable viral load and are having intermittent blipping. This is usually more a laboratory phenomenon and not a failure of treatment.



Previous
importance of t cell profile
Next
when was I infected with hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement